Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 152, NWS Tucson, AZ

September 14, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 14, 2011, 4:52 PM MST for Pima County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 4:52 PM MST (23:52 UTC)
Expired
Sep 14, 2011, 5:15 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS55 KTWC 142352
SVRTWC
AZC019-150015-
/O.NEW.KTWC.SV.W.0152.110914T2352Z-110915T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
452 PM MST WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 515 PM MST

* AT 443 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR   
  SAHUARITA MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3212 11087 3201 11071 3189 11098 3194 11105
TIME...MOT...LOC 2351Z 232DEG 25KT 3198 11093

$$
2 follow-up statements
793 
WWUS55 KTWC 150003
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST WED SEP 14 2011

AZC019-150015-
/O.CON.KTWC.SV.W.0152.000000T0000Z-110915T0015Z/
PIMA AZ-
503 PM MST WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 457 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR SAHUARITA...MOVING NORTHEAST AT 25 MPH.

LAT...LON 3212 11087 3201 11071 3189 11098 3194 11105
TIME...MOT...LOC 0003Z 232DEG 25KT 3203 11085

$$
738 
WWUS55 KTWC 150018
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
518 PM MST WED SEP 14 2011

AZC019-150026-
/O.EXP.KTWC.SV.W.0152.000000T0000Z-110915T0015Z/
PIMA AZ-
518 PM MST WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...

DOPPLER RADAR INDICATED THAT THE STORM THAT MOVED THROUGH SAHUARITA 
HAD WEAKENED BELOW SEVERE LIMITS. IT WILL REMAIN STRONG THROUGH 530 
PM MST AS IT MOVES ACROSS INTERSTATE TOWARD RITA RANCH AND VAIL.

LAT...LON 3212 11087 3201 11071 3189 11098 3194 11105
TIME...MOT...LOC 0003Z 232DEG 25KT 3203 11085

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:15 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 14, 2:15 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED SEP 14 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHWESTERN ARIZONA
WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING. THE LOW
PRESSURE SYSTEM WILL WEAKEN THURSDAY WITH THUNDERSTORMS EXPECTED TO
BE CONFINED TO AREAS EAST AND SOUTH OF TUCSON. DRY CONDITIONS WILL
THEN OCCUR STARTING FRIDAY AND CONTINUE INTO EARLY NEXT WEEK.

&&

.DISCUSSION...STRONG THUNDERSTORMS MOVING NEWD ACROSS ERN PIMA/SWRN
GRAHAM/WRN COCHISE COUNTIES AT THIS TIME. MEANWHILE...ISOLATED
WEAKER THUNDERSTORMS WERE ELSEWHERE ACROSS SE AZ WITH THE EXCEPTION
OF WRN PIMA COUNTY WHERE PRECIP-FREE CONDITIONS WERE NOTED.
ENVIRONMENT INTO EARLY THIS EVENING...OR UNTIL ABOUT 8 PM MST...TO
BE CONDUCIVE FOR DAMAGING WINDS...SMALL HAIL AND HEAVY RAINFALL
ASSOCIATED WITH THE STRONGER TSTMS. HAVE OPTED TO INCLUDE THIS
DETAIL IN THE GRIDDED DATA WEATHER FIELD AS WELL AS THE ASSOCIATED
TEXT PRODUCTS ESSENTIALLY FROM TUCSON EWD/SWD.

OTHERWISE...SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD THIS EVENING
ALONG WITH A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS WRN SECTIONS.
CONVECTIVE ACTIVITY TO DECREASE QUICKLY IN COVERAGE AROUND 15/05Z...
10 PM MST OR SO. WILL STILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/
TSTMS LATE TONIGHT ACROSS NRN GREENLEE/GRAHAM/COCHISE COUNTIES WITH
DRY CONDITIONS ELSEWHERE.

STILL ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON/EVENING
SHOWERS AND TSTMS THUR EAST AND SOUTH OF TUCSON WITH DRY CONDITIONS
ELSEWHERE. HAVE OPTED FOR DRY CONDITIONS ACROSS MUCH OF SE AZ FRI.
HOWEVER...WILL STILL MAINTAIN A SLIGHT CHANCE OF AFTERNOON/EVENING
SHOWERS AND TSTMS ACROSS THE WHITE MOUNTAINS.

14/12Z GFS/ECMWF CONTINUE TO DEPICT A MARKEDLY DRIER REGIME TO BE
ACROSS THE AREA SAT-TUE. THUS...DRY CONDITIONS TO OCCUR THIS WEEKEND
AND EARLY NEXT WEEK. SOMEWHAT DEEPER MOISTURE IS PROGGED TO RETURN
TO MAINLY ERN SECTIONS WED. HAVE NOTED THAT THE GFS WAS MORE ROBUST
WITH THE RETURN OF MOISTURE TO THE AREA VERSUS THE ECMWF. AT ANY
RATE...GIVEN THE UNCERTAINTY...FOR NOW HAVE MAINTAINED DRY
CONDITIONS WED WITH THE EXPECTATION FOR ANY MEASURABLE PRECIP TO
REMAIN EAST OF SE AZ.

HIGH TEMPS THUR-FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. 1-2 DEGS
F OF DAILY WARMING TO THEN OCCUR SAT-TUE.

&&

.AVIATION...SCT TSRA/SHRA KTUS VICINITY EWD/SWD WITH ISOLD TSRA/SHRA
NW OF KTUS THRU 06Z THURSDAY. ISOLD-SCT TSRA/SHRA EAST AND SOUTH OF
KTUS 18Z-23Z THURSDAY WITH DRY CONDITIONS KTUS VICINITY NWWD. MVFR
CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA.
OTHERWISE...FEW-BKN CLOUDS AT 8-12K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU THURSDAY AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
THROUGH TONIGHT. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH
THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALLY HEAVY RAINFALL. A
DRYING TREND WILL BEGIN THURSDAY AND CONTINUE INTO EARLY NEXT WEEK.
THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF TUCSON
THURSDAY AND FRIDAY...THEN DRY CONDITIONS ARE FORECAST SATURDAY
THROUGH WEDNESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 14, 8:01 AM MST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
801 AM MST WED SEP 14 2011

AZZ510>515-150615-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THURSDAY...AND A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
TUESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT
BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503>509-150615-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED
FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-150615-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
801 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 14, 11:30 AM MST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST WED SEP 14 2011

AZZ503-507-513-141915-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1130 AM MST WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND
WESTERN COCHISE COUNTIES UNTIL 1215 PM MST...

AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HUACHUCA CITY...OR 11
MILES WEST OF SIERRA VISTA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA
CITY...FORT HUACHUCA...WHETSTONE...CHARLESTON AND FAIRBANK.

LAT...LON 3189 11026 3158 11008 3143 11050 3156 11065
TIME...MOT...LOC 1830Z 236DEG 27KT 3159 11044

CS
Local storm report, Sep 14, 11:54 AM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             CANELO                  31.54N 110.51W
09/14/2011  M0.75 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            PHX SPOTTER MAA10057 CALLED IN .75INCH HAIL... HEAVY
            RAIN AND STREET FLOODING ON HIGHWAY 83 NEAR CANELO

&&

EVENT NUMBER TWC1100116

RMF
Local storm report, Sep 14, 12:40 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             BENSON                  31.96N 110.30W
09/14/2011  E0.75 INCH       COCHISE            AZ   LAW ENFORCEMENT

&&

EVENT NUMBER TWC1100117

KD
Local storm report, Sep 14, 3:05 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     1 NNE PIMA              32.90N 109.83W
09/14/2011                   GRAHAM             AZ   TRAINED SPOTTER

            TWO TREES...ONE WITH A THREE FOOT DIAMETER TRUNK AND
            ANOTHER WITH A ONE FOOT DIAMETER TRUNK WERE BLOWN DOWN.
            PEA SIZE HAIL AND OVER ONE INCH OF RAINFALL WERE ALSO
            REPORTED.

&&

EVENT NUMBER TWC1100118

HH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:14 PM MSTAreal Flood AdvisoryTWCCochise91 min
Sep 13, 5:48 PM MSTDust Storm WarningTWCPinal12 min
Sep 13, 6:49 PM MSTAreal Flood AdvisoryTWCPima116 min
Sep 13, 6:59 PM MSTFlash Flood WarningTWCCochise91 min
Sep 13, 7:34 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz3 hr
Sep 14, 11:30 AM MSTSpecial Weather StatementTWCSanta Cruz45 min
Sep 14, 12:16 PM MSTSevere Thunderstorm WarningTWCCochise, Pima59 min
Sep 14, 1:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham60 min
Sep 14, 1:27 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz48 min
Sep 14, 1:54 PM MSTSevere Thunderstorm WarningTWCPima23 min
Sep 14, 2:15 PM MSTSevere Thunderstorm WarningTWCGraham60 min
Sep 14, 4:18 PM MSTSevere Thunderstorm WarningTWCPima, Pinal27 min
Sep 14, 4:36 PM MSTFlash Flood WarningTWCCochise, Pima114 min
Sep 14, 4:43 PM MSTSevere Thunderstorm WarningTWCPima, Pinal47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.